Nebraska, 2016Flash Flooding and Damaging Winds in Nebraska, June 12, 2016
June 12, 2016 · NWS CYS · 16 events in 4 counties and zones
Thunderstorms produced damaging winds and torrential rainfall across the southern Nebraska Panhandle. Flash flooding was observed in and around Scottsbluff where three to five inches of rain fell.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced damaging winds and torrential rainfall across the southern Nebraska Panhandle. Flash flooding was observed in and around Scottsbluff where three to five inches of rain fell.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 12, 4:54 PM MST, 1 hour 3 minutes earlier.
Area forecast discussion, Jun 12, 4:54 PM MST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
554 PM MDT SUN JUN 12 2016
.SHORT TERM...(Tonight through Tuesday night)
Issued at 437 PM MDT Sun Jun 12 2016
Thunderstorms will continue over southeast Wyoming and western
Nebraska Panhandle this afternoon. Following a few severe
thunderstorms early this afternoon, the severe threat is
diminishing. May see a few more marginal severe thunderstorms
over the next hour or two but the threat will diminish. mid level
lapse rates and CAPE values are lower in northern and far eastern
portions of the forecast area. Therefore not expecting as strong
of thunderstorm updrafts, especially by this evening.
The main chances for severe thunderstorms will be Monday
afternoon. Shortwave energy will move across the forecast area in
the afternoon. Stronger synoptic forcing will be accompanied by
2000-3000 j/kg of CAPE and 30-40 kts of 0-6 km bulk shear, which
should produce supercell thunderstorms with strong updrafts.
Expecting large and possibly very large hail with some storms,
especially along and east of the Laramie Range. A few tornadoes
will also be possible given easterly low level winds and rapid
veering of the winds from the boundary layer into the mid levels
of the atmosphere. Heavy rain is also expected with some
thunderstorms which may lead to localized flash flooding Monday
afternoon and evening.
.LONG TERM...(Wednesday through Sunday)
Issued at 437 PM MDT Sun Jun 12 2016
The shortwave will be exiting to the east on Wednesday with
heights rising across SE Wyoming and the western Nebraska
Panhandle by midweek as the upper high over New Mexico becomes
more extensive across the central and southern Rockies. Only some
small PoPs will be carried for the very northern part of the
Nebraska Panhandle on Friday as a minor shortwave rides over the
top of the upper ridge. Otherwise warm again for the mid to latter
part of next week with 80s and 90s east of the Laramie Range and
80s in the high valleys out west...60s above 9000 feet elevation.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 550 PM MDT Sun Jun 12 2016
Isolated thunderstorms, some strong, through 03Z, producing wind
gusts up to 50 knots, hail and localized turbulence along with
brief MVFR. Otherwise VFR prevails. Areas of IFR in fog and
low clouds developing from 09Z to 15z at Laramie, Cheyenne,
Chadron, Alliance, Scottsbluff and Sidney. Scattered thunderstorms
developing after 19Z Monday producing wind gusts up to 50 knots.
&&
.FIRE WEATHER...
Issued at 127 PM MDT Sun Jun 12 2016
Showers and thunderstorms expected over much of southeast wyoming
and western Nebraska Panhandle Monday as a disturbance moves
across the area. Cool and dry Tuesday then turning warmer through
the later portions of the week but generally remaining dry. Main
chance for showers and thunderstorms will be in the mountains.
&&
.HYDROLOGY...
Issued at 127 PM MDT Sun Jun 12 2016
The flood threat continues to decrease as more and more snow melt
comes out of the mountains and snow pack decreases. Will keep an
eye on any thunderstorms which move over the snowy and sierra
madre ranges the next few weeks. At this time the likelihood of
high impact flooding is low as widespread heavy rains over the
mountains appears unlikely given the current weather pattern.
&&
.CYS Watches/Warnings/Advisories...
WY...None.
NE...None.
&&
SHORT TERM...SML
LONG TERM...JG
AVIATION...RUBIN
FIRE WEATHER...SML
HYDROLOGY...SML
Hazardous weather outlook, Jun 12, 9:55 AM MST, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1055 AM MDT SUN JUN 12 2016
WYZ103>106-109>117-131000-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
1055 AM MDT SUN JUN 12 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP EARLY THIS
AFTERNOON OVER THE MOUNTAINS AND SPREAD EAST ONTO THE ADJACENT
FOOTHILLS AND VALLEYS BY LATE AFTERNOON. GUSTY WINDS TO 50
MPH...SMALL HAIL...FREQUENT LIGHTNING AND BRIEF MODERATE TO
HEAVY RAINFALL WILL BE POSSIBLE WITH THE STRONGER STORMS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP MONDAY
AFTERNOON...ESPECIALLY OVER THE HIGHER TERRAIN. GUSTY WINDS
TO 50 MPH...SMALL HAIL...FREQUENT LIGHTNING AND BRIEF MODERATE
TO HEAVY RAINFALL WILL BE POSSIBLE WITH THE STRONGER STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.
NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
131000-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-EAST PLATTE COUNTY-GOSHEN COUNTY-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1055 AM MDT SUN JUN 12 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF PANHANDLE
NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP EARLY THIS AFTERNOON OVER
THE MOUNTAINS AND SPREAD EAST ONTO THE PLAINS BY LATE AFTERNOON.
GUSTY WINDS TO 60 MPH...HAIL UP TO ONE INCH...FREQUENT LIGHTNING AND
MODERATE TO HEAVY RAINFALL WILL BE POSSIBLE WITH A FEW STORMS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP MONDAY AFTERNOON
EVENING ALONG AND EAST OF THE LARAMIE RANGE. SOME STRONG TO SEVERE
THUNDERSTORMS WILL BE POSSIBLE...MAINLY EAST OF A LINE FROM LUSK
TO LARAMIE. THE MAIN THREATS WILL BE LARGE HAIL...LOCALLY HEAVY
RAINFALL...FREQUENT LIGHTNING AND GUSTY WINDS TO 60 MPH. A FEW
TORNADOES WILL BE POSSIBLE OVER THE WESTERN NEBRASKA PANHANDLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.
In the hours before
Local storm report, Jun 12, 4:59 PM MST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
559 PM MDT SUN JUN 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 2 N TORRINGTON 42.10N 104.18W
06/12/2016 E1.00 INCH GOSHEN WY PUBLIC
HEAVY RAIN AND HAIL NICKEL TO QUARTER SIZE.
&&
GCLAYCOMLocal storm report, Jun 12, 5:06 PM MST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
606 PM MDT SUN JUN 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM FLASH FLOOD TORRINGTON 42.07N 104.18W
06/12/2016 GOSHEN WY EMERGENCY MNGR
FLASH FLOODING REPORTED IN TORRINGTON. TREE DOWN ON CITY
PARK RESTROOM WITH INDIVIDUALS TRAPPED INSIDE. FIRE/EMS
ON SCENE.
&&
GCLAYCOMLocal storm report, Jun 12, 5:18 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
618 PM MDT SUN JUN 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 PM FLASH FLOOD E CHEYENNE 41.15N 104.79W
06/12/2016 LARAMIE WY PUBLIC
STREETS FLOODED EAST SIDE OF TOWN. OFF EAST PERSHING.
&&
GCLAYCOMLocal storm report, Jun 12, 5:34 PM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
634 PM MDT SUN JUN 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM FLASH FLOOD 2 NE CHEYENNE 41.17N 104.76W
06/12/2016 LARAMIE WY PUBLIC
GARBAGE CANS MOVING DOWN STREET DUE TO FLOODING. REPORT
RECEIVED VIA FACEBOOK. BUFFALO RIDGE AREA.
&&
GCLAYCOMLocal storm report, Jun 12, 5:37 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
637 PM MDT SUN JUN 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM FLASH FLOOD CHEYENNE 41.15N 104.79W
06/12/2016 LARAMIE WY PUBLIC
2-3 FEET OF WATER IN DOWNTOWN CHEYENNE.
&&
GCLAYCOMLocal storm report, Jun 12, 5:57 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
657 PM MDT SUN JUN 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM FLASH FLOOD TORRINGTON 42.07N 104.18W
06/12/2016 GOSHEN WY PUBLIC
FLOODING OCCURRING IN TORRINGTON. REPORT RECEIVED VIA
TWITTER.
&&
GCLAYCOMEvent by event
10 thunderstorm wind, 4 flash flood, 2 heavy rain. Local standard time, as filed.
Thunderstorm Wind, Scotts Bluff
- When
- June 12, 5:57 PM MST
- Where
- Scotts Bluff County, 4 mi WSW of Scottsbluff
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.848, -103.742
An estimated wind gust of 60 mph was reported west of Scottsbluff.
Thunderstorm Wind, Scotts Bluff
- When
- June 12, 6:00 PM MST
- Where
- Scotts Bluff County, 1 mi W of Scottsbluff
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.870, -103.689
An estimated wind gust of 60 mph was reported a mile west of Scottsbluff.
Heavy Rain, Scotts Bluff
- When
- June 12, 6:00 PM MST to 8:00 PM MST
- Where
- Scotts Bluff County, 1.1 mi SE of Mitchell to 1.64 mi SSE of Minatare
- Reported by
- Broadcast Media
- Coordinates
- 41.930, -103.793
Two to five inches of rain fell across central and eastern portions of Scotts Bluff County.
Thunderstorm Wind, Scotts Bluff
- When
- June 12, 6:05 PM MST
- Where
- Scotts Bluff County, Scottsbluff
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Public
- Coordinates
- 41.870, -103.670
A wind gust of 69 mph was reported at Scottsbluff.
Thunderstorm Wind, Scotts Bluff
- When
- June 12, 6:08 PM MST
- Where
- Scotts Bluff County, 1 mi E of Scottsbluff
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Public
- Coordinates
- 41.870, -103.651
A wind gust of 61 mph was reported a mile east of Scottsbluff.
Thunderstorm Wind, Scotts Bluff
- When
- June 12, 6:28 PM MST to 6:38 PM MST
- Where
- Scotts Bluff County, 2.18 mi SSW of (Bff)helig Field to 3.55 mi N of Mc Grew
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 41.843, -103.612
There were multiple reports from county officials of downed trees and branches across eastern portions of the county. There were scattered power outages due to downed utility lines. Wind gusts were estimated between 60 and 65 mph.
Thunderstorm Wind, Banner
- When
- June 12, 6:30 PM MST to 6:40 PM MST
- Where
- Banner County, 4.72 mi WNW of Harrisburg to 12.15 mi ENE of Harrisburg
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.584, -103.819
Estimated wind gusts of 60 mph caused power outages across north and central portions of the county.
Heavy Rain, Kimball
- When
- June 12, 6:45 PM MST to 8:30 PM MST
- Where
- Kimball County, Kimball
- Reported by
- Law Enforcement
- Coordinates
- 41.230, -103.660
Two to three inches of rain fell in less than two hours in and around Kimball.
Thunderstorm Wind, Kimball
- When
- June 12, 6:47 PM MST
- Where
- Kimball County, Bushnell
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.230, -103.890
An estimated wind gust of 60 mph was reported at Bushnell.
Flash Flood, Scotts Bluff
- When
- June 12, 6:55 PM MST to 10:55 PM MST
- Where
- Scotts Bluff County, 0.78 mi NNW of Mitchell to 1.49 mi SSW of Mitchell
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 41.951, -103.814
One to two feet of water covered Highway 26/92 from Mitchell to Scottsbluff.
Thunderstorm Wind, Kimball
- When
- June 12, 7:20 PM MST
- Where
- Kimball County, Dix
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.230, -103.490
An estimated wind gust of 60 mph was reported at Dix.
Flash Flood, Scotts Bluff
- When
- June 12, 7:30 PM MST to 11:30 PM MST
- Where
- Scotts Bluff County, 0.68 mi SSW of Haig to 1.72 mi S of Haig
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 41.871, -103.764
The canyons west of Scotts Bluff Monument were running full and Highway 92 was underwater in several places. Flood waters swept a truck off County Road 17 and Highway 92. The stranded driver was rescued. Three to four feet of water was flowing down County Road 17, which washed out the road. Flash flooding closed Old Oregon Trail west of Scottsbluff.
Flash Flood, Scotts Bluff
- When
- June 12, 7:30 PM MST to 11:30 PM MST
- Where
- Scotts Bluff County, 4 mi SW of Gering to 3.96 mi SW of Gering
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 41.789, -103.715
Flash flooding washed out portions of County Road 19 north of Carter Canyon Road.
Thunderstorm Wind, Morrill
- When
- June 12, 7:45 PM MST
- Where
- Morrill County, Bayard
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.760, -103.320
An estimated wind gust of 60 mph was reported at Bayard.
Flash Flood, Kimball
- When
- June 12, 8:00 PM MST to 9:30 PM MST
- Where
- Kimball County, 3.68 mi NE of Oliver to 4.94 mi NW of (Ibm)kimball Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 41.268, -103.740
Several county roads were washed out or damaged. Several streets in Kimball were under one to two feet of water.
Thunderstorm Wind, Morrill
- When
- June 12, 8:45 PM MST
- Where
- Morrill County, Broadwater
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.600, -102.850
An estimated wind gust of 60 mph was reported at Broadwater.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in Oklahoma, June 12, 20162 deaths · $10,000 · 56 kt wind · 15 events
- Flash Flooding and Flood in Texas, June 12 to 13, 20161 death · $63,000 · 1.75 in hail · 22 events
- Flash Flood and Hail in Colorado, June 12, 20161 death · $10,000 · 1.75 in hail · 19 events
- Flash Flooding and Hail in Missouri, June 12 to 17, 2016$33,000 · 1 in hail · 19 events
- Lightning Strike in Minnesota, June 12, 2016$50,000 · 1 event
- Lightning Strike in Minnesota, June 12, 20163 injured · 1 event
- Hail and Damaging Winds in Minnesota, June 12 to 13, 20161 in hail · 19 events
- Flash Flooding and Hail in Wyoming, June 12, 20162.5 in hail · 15 events
- Hail and Damaging Winds in Minnesota, June 12, 20161.75 in hail · 14 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 12, 201659 kt wind · 8 events
- Flash Flooding and Hail in Arkansas, June 12 to 15, 20161.75 in hail · 8 events
- Damaging Winds in Kentucky, June 12, 201652 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641589, 641590, 641615, 641592, 641593, 641594, 641595, 641604, 641599, 641672, 641618, 641674, 641675, 641633, 641608, 641647.